Texas, 2008

Damaging Wind in Texas, June 28, 2008

June 28, 2008 · NWS SJT · 1 event in 1 county or zone

Scattered thunderstorms developed along a surface stationary frontal boundary located south of the Red River. These thunderstorms then drifted slowly south into the northern sections of the Big Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Scattered thunderstorms developed along a surface stationary frontal boundary located south of the Red River. These thunderstorms then drifted slowly south into the northern sections of the Big Country. Local law enforcement reported wind gusts estimated around 60 mph just west of the city of Haskell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 28, 2:23 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 28, 2:23 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
323 PM CDT SAT JUN 28 2008

.SHORT TERM...
FIRST OF ALL...WITH THE NEW WATCH COMING OUT FOR THE NORTHERN BIG
COUNTRY...HAVE INCLUDED THE WATCH AND BUMPED UP POPS FOR THIS
EVENING. GIVEN THE TIMING...WENT AHEAD AND SENT THE NEW ZONE
PACKAGE FOR TONIGHT WITH THE WATCH INCLUDED.

STORMS DEVELOPING ALONG AN OLD OUTFLOW BOUNDARY PUSHING SOUTH
ACROSS THE RED RIVER. BOUNDARY WILL LIKELY SAG A LITTLE
MORE...PROBABLY INTO HASKELL AND THROCKMORTON HERE IN THE NEXT FEW
HOURS. HOW FAR IT COMES AFTER THAT IS STILL A QUESTION...ALTHOUGH
WITH THE COLD FRONT LIKELY TO OVERTAKE IT THIS EVENING...DOES NOT
MAKE MUCH OF A DIFFERENCE. SHEAR IS POOR...BUT CAPE IS PLENTY GOOD
ENOUGH...SO EXPECT PULSY NATURE OF THE ACTIVITY TO CONTINUE UNTIL
TEMPERATURES CAN BEGIN TO COOL AFTER SUNSET. WILL NEED TO CONTINUE
HIGH CHANCE POPS ANYWAY...SINCE COLD FRONT AND NEW OUTFLOW
BOUNDARIES PUSHING INTO THE BIG COUNTRY LATER TONIGHT WILL LIKELY
KICK OFF MORE ACTIVITY.

MORE ACTIVITY DEVELOPING AROUND AN UPPER LEVEL LOW OVER SOUTHEAST
NEW MEXICO...WHICH HAS EVEN MANAGED TO HELP KICK OFF A FEW STORMS
AS FAR EAST AS THE WESTERN CONCHO VALLEY. FIRST LOOK AT THIS ACTIVITY
SEEMS TO SHOW THAT IT WANTS TO ROTATE NORTHWEST BACK AROUND THE
LOW...AND STAY MAINLY CONFINED TO THE WESTERN CONCHO VALLEY AND
WESTERN BIG COUNTRY. HAVE BOOSTED POPS OUT THERE THIS EVENING AS WELL.

BEST CHANCE OF STORMS FOR MUCH OF THE AREA WILL BE LATE TONIGHT
AND INTO MUCH OF THE DAY ON SUNDAY...AS THE FRONT MOVES INTO THE
AREA AND THEN BEGINS TO PULL UP STATIONARY. CHANCES PROBABLY A
LITTLE BETTER ALONG AND JUST NORTH OF THE BOUNDARY...SO NORTHERN
HALF OF THE AREA A LITTLE BETTER CHANCE THAN THE SOUTHERN HALF.

.LONG TERM...
FAIRLY QUIET FOR MUCH OF THE UPCOMING WEEK...AS THE UPPER LEVEL
RIDGE LOOKS TO BUILD A LITTLE CLOSER TO THE AREA. BETTER NORTH AND
NORTHWEST FLOW OFF TO THE EAST AND NORTHEAST. GIVEN THE FLOW
PATTERN...CAN NOT RULE OUT A WEAK FRONTAL BOUNDARY OR A NORTHWEST
FLOW TYPE OF EVENT OCCURRING AT SOME POINT...BUT UNCERTAINTY IN
WHEN OR IF IT OCCURS PRECLUDES MENTIONING IN THE FORECAST FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 73  86  68  92 /  30  50  20  10
SAN ANGELO 	 73  89  67  92 /  20  40  30  20
JUNCTION 	 73  91  68  92 /  20  20  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Jun 28, 1:44 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT SAT JUN 28 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
244 PM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS DEVELOPING ACROSS NORTHWEST TEXAS WILL
MOVE SOUTH INTO THE BIG COUNTRY THIS AFTERNOON AND EVENING. THE
THUNDERSTORMS WILL THEN MOVE FURTHER SOUTH ACROSS THE CONCHO
VALLEY AND HEARTLAND MAINLY AFTER MIDNIGHT. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT LIKELY...A FEW OF THE STORMS COULD BRIEFLY
REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST CENTRAL TEXAS
SUNDAY AND SUNDAY NIGHT...AS A STATIONARY FRONT WILL BE LOCATED
ACROSS THE CONCHO VALLEY AND HEARTLAND. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT LIKELY...A FEW OF THE STORMS COULD BRIEFLY REACH
SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. ALSO...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
HASKELL AND THROCKMORTON COUNTIES.

In the hours before

Special weather statement, Jun 28, 2:30 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 PM CDT SAT JUN 28 2008

TXZ064-282130-
STERLING TX-
330 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT FOR STERLING
COUNTY...

AT 328 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 12 MILES WEST OF STERLING CITY. OTHER
STRONG THUNDERSTORMS WERE OVER WESTERN STERLING COUNTY...WEST OF
HIGHWAY 163. THE STORMS WERE NEARLY STATIONARY.

THE STRONG THUNDERSTORMS WILL REMAIN WEST OF HIGHWAY 163 THROUGH 430
PM.

PEA SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. LOCAL RAINFALL
AMOUNTS OF 1 INCH ARE LIKELY. RESIDENTS ARE ENCOURAGED TO MONITOR
THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS
SHOULD A WARNING BE ISSUED.
Special weather statement, Jun 28, 3:27 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
427 PM CDT SAT JUN 28 2008

TXZ098-099-282230-
HASKELL TX-THROCKMORTON TX-
427 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT FOR HASKELL
AND THROCKMORTON COUNTIES...

AT 424 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTH OF IRBY...OR ABOUT 14
MILES EAST OF HASKELL...MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-380 AND HIGHWAY 222 BY 445 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM
AND OTHER STORMS THAT DEVELOP IN HASKELL AND THROCKMORTON COUNTIES
OVER THE NEXT FEW HOURS. HEAVY RAINFALL MAY CAUSE PONDING OF WATER
ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTH CENTRAL TEXAS.

The radar

The Dyess AFB radar (KDYX), 85 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
June 28, 4:05 PM CST
Where
Haskell County, 1.87 mi WSW of Haskell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.160, -99.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117026.